Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 188, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 30, 2016, 3:06 PM CDT for Sheridan County, Wells County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2016, 3:06 PM CDT (20:06 UTC)
- Expired
- Jul 30, 2016, 3:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Sheridan County, ND, Wells County, ND
The radar
The Minot AFB radar (KMBX), 103 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.1 hours before the alert went out and 332 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1497 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
935
WUUS53 KBIS 302006
SVRBIS
NDC083-103-302045-
/O.NEW.KBIS.SV.W.0188.160730T2006Z-160730T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
306 PM CDT SAT JUL 30 2016
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
NORTHWESTERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 345 PM CDT
* AT 305 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF HARVEY...MOVING NORTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
HARVEY AROUND 345 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE MANFRED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4755 9997 4763 10015 4785 10007 4785 10004
4766 9961
TIME...MOT...LOC 2005Z 208DEG 9KT 4770 10003
HAIL...1.25IN
WIND...60MPH
$$
SCHILD2 follow-up statements
121
WWUS53 KBIS 302027
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
327 PM CDT SAT JUL 30 2016
NDC083-103-302045-
/O.CON.KBIS.SV.W.0188.000000T0000Z-160730T2045Z/
SHERIDAN ND-WELLS ND-
327 PM CDT SAT JUL 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN SHERIDAN AND NORTHWESTERN WELLS COUNTIES...
AT 326 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES
SOUTHWEST OF HARVEY...MOVING NORTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
HARVEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4757 10001 4763 10015 4784 10001 4783 9998
4768 9973
TIME...MOT...LOC 2026Z 231DEG 8KT 4771 9997
HAIL...1.00IN
WIND...60MPH
$$
SCHILD940
WWUS53 KBIS 302046
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
346 PM CDT SAT JUL 30 2016
NDC083-103-302055-
/O.EXP.KBIS.SV.W.0188.000000T0000Z-160730T2045Z/
SHERIDAN ND-WELLS ND-
346 PM CDT SAT JUL 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHERIDAN AND
NORTHWESTERN WELLS COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER
SMALL HAIL AND VERY HEAVY RAIN WILL CONTINUE WITH THE STORM ACROSS
NORTHEASTERN SHERIDAN AND NORTHWESTERN WELLS COUNTIES.
LAT...LON 4757 10001 4763 10015 4784 10001 4783 9998
4768 9973
TIME...MOT...LOC 2045Z 208DEG 9KT 4771 9997
$$
CJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 1:35 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 30, 1:35 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 135 PM CDT SAT JUL 30 2016 .UPDATE... Issued at 135 PM CDT Sat Jul 30 2016 Inherited forecast mainly in track. Made some adjustments to pop and sky based on latest observations and near term high res model output. Appears favorable area for showers and isold-sct thunderstorms once again across central and eastern ND, more favorable south central into the James River Valley again. Cold air funnels possible with Non-supercell Tor parameter once again elevated across my northeastern counties. UPDATE Issued at 1027 AM CDT Sat Jul 30 2016 Small area of precipitation continues to push east through south central North Dakota into portions of the James River Valley. Overall intensity has diminished, though every now and then an individual cell strengthens a bit. Expect this to continue to move east. Still expect additional precipitation to develop later today as the next short wave moves through with weak cyclonic flow over the area, though this will be very hit-and-miss and do not expect heavy precipitation to develop from the afternoon convection. UPDATE Issued at 735 AM CDT Sat Jul 30 2016 Have sent out a quick update to address the latest trend on compact area of thunderstorms moving through south central North Dakota into the James River Valley. Storms continue to produce locally heavy rainfall with radar indicating a swath of around one to two inches and possibly a bit more falling from the storms to the northeast of Bismarck. Expect these storms to continue their east- northeast progression though should slowly dissipate as they move into an area of very weak instability. Further west, have added the mention of patchy fog for portions of western into north central North Dakota based on latest observations and webcams. Fog should dissipate by mid-morning. UPDATE Issued at 541 AM CDT Sat Jul 30 2016 This update to focus on heavy rain from some thunderstorms in south central North Dakota through 8 am. No current flood advisories in effect at this time but some areas may get 2 to 3 inches of rain from the heavier storms. && .SHORT TERM...(Today through Sunday night) Issued at 323 AM CDT Sat Jul 30 2016 Forecast highlights in the short term period will be increasing chances for thunderstorms, a warming trend, and increasing humidity this weekend. Severe storms are possible Sunday and Sunday night. Currently, isolated to scattered showers and thunderstorms continued early this morning over central ND. This convection was associated with a southerly low level jet over the western plains, and a weak mid level shortwave that continues to progress eastward across the region. The h925-h850 northern extent of the low level jet reached into central ND. This was fueling the initiation of the convection. Mixed layer CAPE had waned over the past few hours, but continued at around 500 J/kg. Mid level lapse rates were low as well, thus the threat of severe storms is low. Later today, another weak mid level impulse moves east across western and central ND. Surface high pressure over the Great Lakes area and general low pressure over the Rockies will keep a southerly low level flow across the region, and expect to keep dewpoints in the 50s western ND to lower 60s central ND. This will keep small chances of thunderstorms over mainly eastern portions of central ND in the region of higher dewpoints. Expect highs today ranging from the lower 80s east to upper 80s southwest. The models continue to depict an upper level trough over British Columbia today, becoming a closed low tonight as it tracks east into Alberta, then continues to strengthen over central Alberta/Saskatchewan Sunday and Sunday night. Tonight as the upper trough approaches ND, the low level jet strengthens, and a mid level thermal ridge builds from Wyoming into the western Dakotas and Montana. Meanwhile leading upper level impulses ejecting out ahead of the low/trough system move east across the state. Models are indicating that scattered to isolated thunderstorms are possible mainly over eastern parts of central ND east of the mid level thermal ridge. On Sunday the low level jet and mid level ridge continue to strengthen and push northward well into central Canada. Looking at high temperatures in the mid 90s southwest to the lower 90s in much of central ND, with mid 80s in the Turtle Mountains and James Valley. Surface dewpoints over ND rise well into the 60s, perhaps into the lower 70s in some areas. Sunday afternoon a north-south oriented surface trough enters western ND, accompanied by an upper level shortwave impulse, and should be the focus of thunderstorm initiation over western ND. These features continue eastward across the state Sunday night. CAPE values should reach 3500-5000 J/kg with 0-6 km bulk shear 40-45 knots. The Storm Prediction Center continues to indicate a marginal risk of severe thunderstorms - mainly because the best overall pressure height falls and large-scale ascent will be over southern Canada. Will continue to mention possible severe thunderstorms in the Hazardous Weather Outlook. .LONG TERM...(Monday through Friday) Issued at 323 AM CDT Sat Jul 30 2016 A progressive pattern will continue in the extended with lingering thunderstorms remaining across central North Dakota Monday afternoon as a northeast to southwest oriented cold front sweeps through the area. Plenty of shear will be available and enough cape remains in place to support perhaps another line of thunderstorms through the Missouri river valley into the James river valley Monday afternoon and evening. On Tuesday surface high pressure will build into the region leaving the area mainly dry except for some late afternoon/evening thunderstorms far west. These storms will be supported by the next upper wave that will bring better chances for thunderstorms Tuesday night into Wednesday. Thursday through Saturday will see generally dry weather with temperatures about normal. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 135 PM CDT Sat Jul 30 2016 North Dakota remains under the influence of a weak trough aloft that will support scattered thunderstorms across central and eastern north dakota through Saturday. This area between KBIS- KJMS. Otherwise VFR conditions are expected. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...NH SHORT TERM...JV LONG TERM...WAA AVIATION...JJS/NH
Hazardous weather outlook, Jul 30, 1:31 PM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 131 PM CDT SAT JUL 30 2016 NDZ002>005-011>013-020>023-025-034>037-045>048-050-051-311845- BURKE-RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-OLIVER- MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN- SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 131 PM CDT SAT JUL 30 2016 /1231 PM MDT SAT JUL 30 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS CENTRAL INTO EASTERN NORTH DAKOTA. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH WEDNESDAY. SEVERE STORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ001-009-010-017>019-031>033-040>044-311845- DIVIDE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-GOLDEN VALLEY- BILLINGS-STARK-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS- 131 PM CDT SAT JUL 30 2016 /1231 PM MDT SAT JUL 30 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH WEDNESDAY. SEVERE STORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jul 30, 9:09 AM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
909 AM CDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 2 NNW BISMARCK 46.84N 100.80W
07/30/2016 M1.49 INCH BURLEIGH ND CO-OP OBSERVER
24 HOUR TOTAL... MAJORITY FELL WITHIN LAST 6 HOURS.
&&
ZHLocal storm report, Jul 30, 9:23 AM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
923 AM CDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 7 N BISMARCK 46.91N 100.78W
07/30/2016 M2.70 INCH BURLEIGH ND PUBLIC
HEAVY RAIN OVER THE PERIOD FROM 4 AM TO 6
AM. THE DURATION OF THE HEAVY RAIN EVENT WAS
2 HOURS.
&&
ZHLocal storm report, Jul 30, 9:37 AM CDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
937 AM CDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM HEAVY RAIN 7 N MENOKEN 46.92N 100.53W
07/30/2016 M2.30 INCH BURLEIGH ND TRAINED SPOTTER
STORM TOTAL. THE DURATION OF THE HEAVY RAIN
EVENT WAS 24 HOURS.
&&
ZHLocal storm report, Jul 30, 9:38 AM CDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
938 AM CDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 SSE BISMARCK 46.78N 100.76W
07/30/2016 M1.40 INCH BURLEIGH ND OFFICIAL NWS OBS
WAS STILL RAINING LIGHTLY AT THE TIME. THE
DURATION OF THE HEAVY RAIN EVENT WAS 6
HOURS.
&&
ZHSpecial weather statement, Jul 30, 2:46 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
246 PM CDT SAT JUL 30 2016
NDZ013-022-023-302030-
PIERCE ND-WELLS ND-SHERIDAN ND-
246 PM CDT SAT JUL 30 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SHERIDAN...SOUTH
CENTRAL PIERCE AND NORTHWESTERN WELLS COUNTIES UNTIL 330 PM CDT...
AT 245 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHWEST OF HARVEY...MOVING NORTHEAST AT 20 MPH.
HALF INCH HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HARVEY...WELLSBURG AND SELZ.
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4808 9984 4802 9985 4802 9981 4785 9981
4785 9971 4757 10004 4763 10019 4813 9995
TIME...MOT...LOC 1945Z 211DEG 16KT 4789 9994
SCHILDThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 4:08 AM CDT | Special Weather Statement | BIS | Oliver | 67 min |
| Jul 30, 4:35 AM CDT | Special Weather Statement | BIS | Burleigh | 40 min |
| Jul 30, 5:30 AM CDT | Special Weather Statement | BIS | Burleigh | 30 min |
| Jul 30, 2:46 PM CDT | Special Weather Statement | BIS | Wells | 44 min |
| Jul 30, 3:46 PM CDT | Areal Flood Advisory | BIS | Sheridan, Wells | 4 hr |
| Jul 30, 4:02 PM CDT | Special Weather Statement | BIS | Wells | 43 min |
| Jul 30, 4:47 PM CDT | Special Weather Statement | BIS | Wells | 43 min |
| Jul 30, 5:43 PM CDT | Special Weather Statement | BIS | Wells | 47 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.